Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 24, 2021, 1:33 PM EDT for Gladwin County, Ogemaw County, Roscommon County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2021, 1:33 PM EDT (17:33 UTC)
- Expired
- Jul 24, 2021, 2:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.00 in
- Wind
- 50
Counties Gladwin County, MI, Ogemaw County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
755
WWUS83 KAPX 241733
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
133 PM EDT Sat Jul 24 2021
MIZ034-035-041-241800-
Gladwin MI-Roscommon MI-Ogemaw MI-
133 PM EDT Sat Jul 24 2021
...Strong thunderstorms will impact portions of northwestern Gladwin,
Ogemaw and Roscommon Counties through 200 PM EDT...
At 132 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Branch Township to 10 miles west of
Skeels. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Clear Lake around 150 PM EDT.
Other locations in the path of these storms include Gladwin, Rose
City, Rose Township and Hockaday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4396 8460 4416 8461 4416 8478 4451 8455
4451 8400 4394 8440
TIME...MOT...LOC 1732Z 268DEG 36KT 4449 8449 4405 8478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
jzWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 24, 11:05 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 24, 11:05 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1105 AM EDT Sat Jul 24 2021
.UPDATE...
Issued at 1106 AM EDT Sat Jul 24 2021
This morning hasn't exactly gone as planned, in a multitude of
ways. Heavy rain has been crossing northern MI, with the initial
onset and longest duration occurring in Leelanau Co. Radar
estimates that 3-5" of rain has fallen over the majority of
Leelanau Co, and initial gage reports suggest this is in the
ballpark. Flash flood guidance was easily exceeded here, and
warnings were issued here and east. Street flooding has been
noted in Traverse City, otherwise reports of actual flooding have
been scarce.
Troubleshooting issues with commercial power and our office
backup power sources have also hindered analysis time this
morning.
Back edge of broader precip shield is moving into nw lower MI
presently, though some showers continue along a front that tails
off into central WI. Plenty of clouds here of course, though some
thin spots are seen down near MBL/CAD. More substantial sunshine
and destabilization is seen near and south of a Big Rpds-MBS line.
SPC mesoanalysis page supports MlCape values already reaching 1k
j/kg as far north as that line. This instability will increase and
get drawn northward somewhat, as cloud cover erodes in southern
sections for even an hour or two. We should kick off reasonably
vigorous deep convection again toward 1-2 pm along the primary
cold front. This will be primary svr threat, and the slight risk
for svr that covers the se third of this forecast area and points
south remains unchanged at this hour. This activity exits the
Saginaw Bay region toward 8 pm.
Additional convection could fire along a secondary front and
potential lake breeze interactions in central upper MI. This
should not be as numerous, but a few stronger showers/storms could
still develop in upper MI late today.
&&
.NEAR TERM...(Today through Tonight)
Issued at 232 AM EDT Sat Jul 24 2021
Impactful weather: Showers and thunderstorms. Severe storms possible
with damaging winds being the primary threat, and to a lesser
degree, large hail.
Pattern synopsis and forecast:
Shallow upper ridging was pressing east of nrn Michigan early this
morning, while shortwave troughing was working it's way across srn
Canada and the nrn Plains. This wave was aiding in deep sfc low
pressure in far nrn Manitoba, which had a trailing cold front back
through MN/SD. A warm front extended SE of the low pressure through
the western Great Lakes. While the greatest instability was within
the warm sector east of the cold front and south of the warm front,
elevated instability off 200-600j/kg was over nrn Michigan with less
than impressive 25-30kt 0-6km effective bulk shear. Not really a
good setup for anything severe/organized, but enough for some
isolated to scattered thunderstorms in eastern upper.
The shortwave trough will press through our neck of the woods today
into this evening, with the warm front lifting through this morning,
with decent forcing (strongest in eastern upper) from upper jet
divergence and theta-e convergence, resulting in a period of showers
and some thunderstorms. Again, not looking for anything severe, and
best coverage in eastern upper. Then as typically can be the case,
things become a little more nebulous. Still looking like some fairly
extensive cloudiness will inhibit good diurnal heating (latest
guidance really wanted to bring high temperature down into the upper
half of the 70s in many places today). That said, considering it's
late July, good a decent enough feeling that even some marginal
clearing will bring in warmer conditions, and kept high temperatures
in the lower 80s most areas. This will result in several hundred to
1500j/kg of ML/MUCAPE (greatest in the SE third of the CWA, and
least north of M-68, including eastern upper. Wind fields do
increase as well, with 0-6km effective bulk shear maybe in the 35 to
40 knot range. Much more favorable for organized storms, and we
remain in a slight chance for severe in that SE third of the CWA,
and a marginal elsewhere. The primary threat continues to be
damaging winds, and to a lesser degree, large hail, and to an even
smaller degree, maybe a tornado in nrn lower/more so NE lower.
Strongest activity is still expected this afternoon into early this
evening, before the cold front passes, and drier air/clearing and
diminishing instability arrive. Could even see some patchy fog in
low lying areas.
High temperatures will largely be in the upper 70s to lower half of
the 80s, with lows tonight in the upper 50s to lower half of the
60s.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 232 AM EDT Sat Jul 24 2021
...Very Warm and Less Humid...
High impact weather: None is expected.
Weak surface high pressure and steady to slowly rising heights aloft
are expected to lead to rain free but very warm conditions through
the short term. Highs in the mid and upper 80s with lows in the
upper 50s and low 60s. Humidity levels will be down though with
dewpoints generally in the more comfortable 50s.
.LONG TERM...(Monday night through Friday)
Issued at 232 AM EDT Sat Jul 24 2021
...Continued Very Warm with Periodic Rain Chances...
High impact weather potential: Low at this time but stronger
thunderstorms are a possibility Tuesday into Wednesday.
A large upper level ridge encompassing much of the western and
central states leaves a northwest flow aloft across the Great Lakes
region. Periodic short waves moving through this flow will bring
occasional chances for showers and thunderstorms across the region,
mainly Monday night into Thursday and especially Tuesday and
Wednesday. Temperatures will continue to be well above normal
(especially as far as daytime highs) with perhaps not as warm
conditions arriving toward the end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 532 AM EDT Sat Jul 24 2021
A warm front will lift through nrn Michigan today, which will be
followed by a cold front tonight. This will bring a few rounds of
showers and thunderstorms to the airports, and a period of gusty
southerly winds this afternoon. There is also a chance for some
severe storms, with damaging winds being the primary threat, and
to a lesser degree, large hail. Winds shift more westerly tonight,
with drier air sweeping into the region, ending rainfall chances.
CIGS will lower into a period of MVFR/IFR this morning, before
returning to VFR later today through tonight.
&&
.MARINE...
Issued at 232 AM EDT Sat Jul 24 2021
A warm front will lift through nrn Michigan today, which will be
followed by a cold front tonight. This will bring showers and
thunderstorms to most nearshore waters, along with the possibility
of low end advisory southerly wind speeds today, before shifting
more westerly tonight into Sunday. Will go ahead and issue an
advisory for much of Lake Michigan and portions of Lake Huron. The
next chance of showers and storms arrives Monday night into Tuesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 7 PM EDT this evening for LHZ348-349.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ323-
342-344>346.
LS...NONE.
&&
UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Jul 24, 12:38 PM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1238 PM EDT Sat Jul 24 2021 MIZ016>018-020>036-041-042-086>088-095>099-251200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1238 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected today into early this evening across northern Michigan. There is a chance that some storms become severe in northern lower Michigan, with damaging winds being the primary threat, and to a lesser degree large hail. An isolated tornado or two is also possible this afternoon. The greatest threat for severe storms will be along and south of a line from Cadillac to Alpena. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is another chance for thunderstorms on Monday night and Tuesday, and again Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1238 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Thunderstorms are expected today into this evening, and there is a chance that some storms become severe, with damaging winds being the primary threat, and to a lesser degree large hail. The best chance will be over portions of Lake Huron, south of Alpena. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is another chance for thunderstorms on Monday night and Tuesday, and again Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jul 24, 10:29 AM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1029 AM EDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 2 E SAULT STE. MARIE 46.49N 84.32W
07/24/2021 M1.01 INCH CHIPPEWA MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION MI-CP-14
SAULT STE. MARIE 2.2 E.
&&Special weather statement, Jul 24, 12:52 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1252 PM EDT Sat Jul 24 2021
MIZ027-028-033-034-241730-
Roscommon MI-Kalkaska MI-Missaukee MI-Crawford MI-
1252 PM EDT Sat Jul 24 2021
...Thunderstorms will impact portions of southern Crawford,
Roscommon, southeastern Kalkaska and Missaukee Counties through 130
PM EDT...
At 1251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sharon to 9 miles south of Mitchell State
Park. Movement was east at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Sharon and Moorestown around 1255 PM EDT.
Lucas around 100 PM EDT.
Mcbain around 105 PM EDT.
North Higgins Lake around 110 PM EDT.
Other locations in the path of these storms include Vogel Center,
Roscommon, Moddersville, and South Branch Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4417 8534 4429 8534 4463 8511 4463 8437
4454 8437 4416 8471
TIME...MOT...LOC 1651Z 261DEG 39KT 4455 8502 4409 8542
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JZSpecial weather statement, Jul 24, 1:11 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Gaylord MI
111 PM EDT Sat Jul 24 2021
MIZ033-034-241745-
Roscommon MI-Missaukee MI-
111 PM EDT Sat Jul 24 2021
...A strong thunderstorm will impact portions of central Roscommon
and southeastern Missaukee Counties through 145 PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moddersville, or 7 miles west of Houghton Lake, moving east at 50
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Houghton Lake around 115 PM EDT.
Roscommon Township around 120 PM EDT.
Prudenville and Roscommon County Airport around 125 PM EDT.
Nester Township around 130 PM EDT.
Other locations in the path of this storm include Lake St. Helen,
Twin Lakes Area and St. Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4418 8499 4436 8502 4445 8442 4420 8439
TIME...MOT...LOC 1710Z 261DEG 45KT 4428 8490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JZLocal storm report, Jul 24, 1:29 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
129 PM EDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HEAVY RAIN 3 W SUTTONS BAY 44.98N 85.72W
07/24/2021 M4.18 INCH LEELANAU MI TRAINED SPOTTER
STORM TOTAL SO FAR.
&&
FEFLocal storm report, Jul 24, 1:31 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
131 PM EDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN CENTRAL LAKE 45.07N 85.26W
07/24/2021 M2.80 INCH ANTRIM MI PUBLIC
ALL BUT 0.5 OF THIS FELL SINCE 9AM.
&&
FEFSpecial weather statement, Jul 24, 1:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
133 PM EDT Sat Jul 24 2021
MIZ034-035-041-241800-
Gladwin MI-Roscommon MI-Ogemaw MI-
133 PM EDT Sat Jul 24 2021
...Strong thunderstorms will impact portions of northwestern Gladwin,
Ogemaw and Roscommon Counties through 200 PM EDT...
At 132 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Branch Township to 10 miles west of
Skeels. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Clear Lake around 150 PM EDT.
Other locations in the path of these storms include Gladwin, Rose
City, Rose Township and Hockaday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4396 8460 4416 8461 4416 8478 4451 8455
4451 8400 4394 8440
TIME...MOT...LOC 1732Z 268DEG 36KT 4449 8449 4405 8478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
jzThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:08 AM EDT | Small Craft Advisory | APX | 16 hr | |
| Jul 24, 8:17 AM EDT | Special Weather Statement | APX | Leelanau | 58 min |
| Jul 24, 8:59 AM EDT | Flash Flood Warning | APX | Leelanau | 3 hr |
| Jul 24, 9:17 AM EDT | Flash Flood Warning | APX | Grand Traverse, Leelanau | 3 hr |
| Jul 24, 9:28 AM EDT | Special Weather Statement | APX | Kalkaska | 32 min |
| Jul 24, 9:33 AM EDT | Flash Flood Warning | APX | Antrim, Grand Traverse, Kalkaska | 3 hr |
| Jul 24, 12:52 PM EDT | Special Weather Statement | APX | Missaukee, Roscommon | 38 min |
| Jul 24, 1:11 PM EDT | Special Weather Statement | APX | Roscommon | 34 min |
| Jul 24, 1:53 PM EDT | Special Weather Statement | APX | Ogemaw | 37 min |
| Jul 24, 2:09 PM EDT | Special Marine Warning | APX | 66 min | |
| Jul 24, 2:29 PM EDT | Special Weather Statement | APX | Arenac | 46 min |
| Jul 24, 3:16 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 29 min |
| Jul 24, 3:21 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 54 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.